Alert archive / Wisconsin / Special Weather Statements in 2016
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Jun 18, 2016, 7:21 PM CDT for Washburn County, Wisconsin. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 18, 2016, 7:21 PM CDT (00:21 UTC)
- Expired
- Jun 18, 2016, 7:45 PM CDT
- In force
- 24 min
- Issued by
- NWS Duluth, MN
County Washburn County, WI
The radar
The Duluth radar (KDLH), 111 km from the middle of the area, began a volume at 00:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 0.4 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -103 J/kg
- Mixed-layer LCL
- 1452 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- -14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted.
150
WWUS83 KDLH 190021
SPSDLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
721 PM CDT SAT JUN 18 2016
WIZ002-006>008-190045-
WASHBURN-SAWYER-BAYFIELD-BURNETT-
721 PM CDT SAT JUN 18 2016
...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL PORTIONS OF NORTHWEST
WISCONSIN...
AT 718 PM CDT...DEVELOPING THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR SEELEY TO 6 MILES NORTHEAST OF TREGO TO NEAR SHELL LAKE TO
6 MILES NORTHWEST OF CUMBERLAND...AND MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 30 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SPOONER...HAYWARD...SHELL LAKE...TREGO...CABLE...STONE LAKE...SEELEY...
NAMEKAGON LAKE...LITTLE ROUND LAKE...SPRINGBROOK...SARONA...TOTAGATIC
LAKE...TOTAGATIC FLOWAGE...EARL...STANBERRY...SPOONER LAKE AND NELSON
LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4572 9215 4581 9206 4593 9184 4620 9150
4632 9098 4601 9137 4564 9180 4564 9215
TIME...MOT...LOC 0018Z 257DEG 14KT 4616 9147 4596 9172 4577 9193 4561
9212
$$
WLWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Jun 18, 6:56 PM CDT, 25 minutes earlier.
Area forecast discussion, Jun 18, 6:56 PM CDT, 25 minutes before
Area Forecast Discussion National Weather Service Duluth MN 656 PM CDT SAT JUN 18 2016 .SHORT TERM...(This evening through Sunday) Issued at 350 PM CDT Sat Jun 18 2016 Surface obs at mid afternoon suggest that the ever-so-slowly strengthening surface warm frontal zone lines roughly from Ashland, to somewhere near Lake Mille Lacs/Brainerd, to south of Fargo, and has not moved too much from this position most of the day. Despite continued slow destabilization and a few attempts at convective initiation per the KDLH radar, storms thus far have not been able to initiate. There continues to be robust boundary layer cumulus beneath the mid level cloud deck where there are breaks in the mid level clouds, so we still expect at least some activity over the next 3-6 hours. However, if nothing forms by 6-7 PM, it will likely have to wait until after 10 PM when the low level jet begins strengthening warm/moist advection. The first of a couple of main shows should move into the northwest CWA very late tonight as a strong/severe MCS rolls eastward along the Canadian border from the Dakotas into northern Minnesota. There continues to be disagreement between the operational deterministic and hi-res/CAM/ensemble runs on the specific placement and timing, but attempting to integrate all of this information suggests that sometime between 10-14z would be the initial window, then progressing across the Boundary Waters and MN Arrowhead for the rest of the morning. However, the north-south spread on placement is large, with some guidance keeping the MCS entirely in Canada, and at least 2 CAMs suggesting the southern flank as far south as the Brainerd area. We have kept the highest PoPs across the far north, but retained at least low PoPs all the way to our southern CWA border to account for this uncertainty. Where ever the MCS tracks, it will likely contain a fairly high threat of damaging wind gusts and heavy rain. Additional severe storms should initiate late afternoon Sunday along/ahead of the cold front in an environment characterized by 4000+ CAPE and 40-60 knots of deep layer shear. Low level shear appears to weaken rather markedly during the afternoon as the axis of the LLJ translates to north of Lk Superior, so the tornado threat may be somewhat minimized, although with such extreme instability and a boundary around, the tornado threat will certainly be non-zero. However, the primary threats appear to be very large hail (perhaps up to baseballs), damaging wind gusts, and the threat for heavy rainfall with precip water values pushing 2 inches. .LONG TERM...(Sunday night through Saturday) Issued at 350 PM CDT Sat Jun 18 2016 A cold front will move across the Northland on Sunday night, bringing with it strong to severe thunderstorms. The main focus will be on very large hail, along with the potential for damaging winds. Extreme instability in the vicinity of the front will combine with favorable shear, and forcing from the front, to bring about a rapid increase in thunderstorm activity by Sunday evening. The storms will then move east of the CWA by late Sunday Night, with drier westerly winds moving in behind the front Sunday Night and Monday. There could be a few showers or thunderstorms across the north on Monday and Monday evening, but overall it is looking drier across the CWA than it did in previous runs. In general it is looking mainly dry from Monday into Wednesday of next week. The models only hint at very spotty QPF, so wouldn't rule out a few very isolated showers and storms during a few of the afternoon periods. Don't feel there is enough of a chance at this point to include in the long term. The picture is less clear for the last half of the work week and early next weekend. The GFS is most aggressive in bringing a shortwave through the Northland Thursday and Thursday Night, while the ECMWF is generally dry. High temperatures throughout the period are expected to be in the 70s to around 80. Lows will range from the 40s to around 60. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 656 PM CDT Sat Jun 18 2016 A warm front extended out of South Dakota into central Minnesota to western Lake Superior. In addition to this front were smaller scale boundaries like the lake breeze. A few showers and storms have formed over the past 90 minutes over portions of the Iron Range and Arrowhead. Water vapor imagery showed a wave moving through northern Minnesota. Dewpoints along and south of the front were in the sixties to around seventy and mid fifties to lower sixties were north of the front. The wave and boundaries all may force some additional storms this evening and the CAMs and current radar indicates this will occur mainly from the Iron Range into the Arrowhead through late evening but a few storms can't be ruled out further west and south either. Stronger storms will develop across Montana this evening and they are expected to consolidate into a cluster of strong to severe storms as they move easterly later tonight, possibly into far north central Minnesota most likely after 10Z. These storms will continue east to southeast into Sunday morning. A cold front will then progress through the region Sunday into Sunday night and be another focus for strong to severe storms as it marches through the area. VFR conditions are expected this evening but some fog will again be possible overnight. At this time, widespread dense fog looks less likely than Friday night. There will be some IFR conditions in fog that form and we have a mention is some of the TAFs. && .PRELIMINARY POINT TEMPS/POPS... DLH 64 87 60 75 / 40 60 60 10 INL 63 84 56 71 / 60 70 20 10 BRD 68 91 61 77 / 50 50 50 10 HYR 67 86 62 79 / 30 50 60 10 ASX 63 83 61 76 / 30 50 60 0 && .DLH Watches/Warnings/Advisories... WI...None. MN...None. LS...None. && AVIATION...Melde
Hazardous weather outlook, Jun 18, 11:47 AM CDT, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE DULUTH MN 1147 AM CDT SAT JUN 18 2016 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-190915- KOOCHICHING-NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTH ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/NORTH SHORE- SOUTHERN COOK/NORTH SHORE-NORTH CASS-SOUTH ITASCA-SOUTH CASS- CROW WING-NORTHERN AITKIN-SOUTH AITKIN-CARLTON/SOUTH ST. LOUIS- PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 1147 AM CDT SAT JUN 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS MUCH OF NORTHEAST MINNESOTA AND PARTS OF NORTHWEST WISCONSIN. THE GREATEST AREAL COVERAGE IS EXPECTED THIS AFTERNOON AND EVENING ACROSS NORTHERN MINNESOTA...TO THE NORTH OF A LINE ROUGHLY FROM LAKE MILLE LACS TO DULUTH. MOST STORMS ARE GENERALLY EXPECTED TO REMAIN BELOW SEVERE LEVELS...BUT SOME WILL BECOME STRONG WITH A THREAT FOR HAIL...40-50 MPH WIND GUSTS...FREQUENT LIGHTNING AND LOCALLY HEAVY RAINFALL. A COUPLE STORMS ACROSS FAR NORTHERN MINNESOTA WHERE WIND SHEAR IS A BIT STRONGER...COULD REACH SEVERE LEVELS. A LARGE COMPLEX OF STRONG TO SEVERE STORMS IS EXPECTED TO MOVE RAPIDLY EASTWARD ALONG THE CANADIAN BORDER INTO NORTHERN MINNESOTA FROM THE DAKOTAS LATE TONIGHT...AND MAY AFFECT AREAS OF NORTH CENTRAL MINNESOTA NORTHWEST OF A LINE FROM BEMIDJI TO VOYAGEURS NATIONAL PARK. THE PRIMARY THREAT WITH THE STORMS LATE TONIGHT WOULD BE DAMAGING WIND GUSTS...AND THE POTENTIAL EXISTS FOR SOME SIGNIFICANT WIND DAMAGE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTER STRONG TO SEVERE STORMS WITH A SIGNIFICANT DAMAGING WIND AND HEAVY RAIN THREAT CONTINUING ACROSS THE REMAINDER OF NORTHERN MINNESOTA AND THE MINNESOTA ARROWHEAD SUNDAY MORNING...ADDITIONAL SEVERE STORMS ARE LIKELY IN THE AFTERNOON AND EVENING ALONG A COLD FRONT THAT WILL MOVE ACROSS NORTHERN MINNESOTA. STORMS IN THE AFTERNOON AND EVENING WILL HAVE THE POTENTIAL TO PRODUCE HAIL UP TO GOLF BALL SIZE...DAMAGING WIND GUSTS...FREQUENT LIGHTNING...AND HEAVY RAINFALL. AT THIS TIME...THE TORNADO THREAT APPEARS LOW...BUT NOT ZERO. ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST MINNESOTA ON MONDAY AFTERNOON AND EVENING...WITH THE NEXT CHANCE FOR THUNDERSTORMS COMING AT THE END OF THE WEEK ON THURSDAY AND FRIDAY. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY BE NEEDED THIS AFTERNOON AND EVENING...AND WILL LIKELY BE NEEDED ON SUNDAY. LSZ121-140>148-190915- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 1147 AM CDT SAT JUN 18 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR THIS AFTERNOON THROUGH TONIGHT. A FEW STORMS COULD BE STRONG...WITH FREQUENT CLOUD TO WATER LIGHTNING...GUSTY WINDS...LOCALLY HIGHER WAVE HEIGHTS AND VERY HEAVY DOWNPOURS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY MORE THUNDERSTORMS ARE EXPECTED ACROSS WESTERN LAKE SUPERIOR SUNDAY AND SUNDAY EVENING. THE STORMS COULD BE SEVERE AND CAPABLE OF LARGE HAIL...WIND GUSTS OVER 40 KNOTS...LOCALLY DANGEROUS WAVES...FREQUENT LIGHTNING...AND TORRENTIAL RAINFALL. THUNDERSTORMS ARE POSSIBLE ACROSS WESTERN LAKE SUPERIOR MONDAY AFTERNOON AND EARLY EVENING...AS WELL AS THURSDAY THROUGH FRIDAY. MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Jun 18, 5:58 PM CDT, 1 hour 23 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 558 PM CDT SAT JUN 18 2016 MNZ011-012-019>021-190000- NORTH ST. LOUIS-NORTHERN COOK/NORTHERN LAKE-CENTRAL ST. LOUIS- SOUTHERN LAKE/NORTH SHORE-SOUTHERN COOK/NORTH SHORE- INCLUDING THE CITIES OF...ELY...ISABELLA...HIBBING... TWO HARBORS...SILVER BAY...GRAND MARAIS 558 PM CDT SAT JUN 18 2016 ...THUNDERSTORMS DEVELOPING... THUNDERSTORMS ARE DEVELOPING IN EAST CENTRAL ST. LOUIS AND SOUTHERN LAKE COUNTIES. HOWEVER THUNDERSTORMS SHOULD INCREASE IN COVERAGE AS THEY MOVE NORTHEASTWARD TOWARDS THE BOUNDARY WATER CANOE AREA...IRON RANGE AND ARROWHEAD. THESE STORMS WILL BRING HEAVY RAINFALL...LIGHTNING...SMALL HAIL AND GUSTY WINDS UP TO 40 MPH. STRONGER STORMS ARE POSSIBLE SO STAY TUNED. WL
Special weather statement, Jun 18, 7:21 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
721 PM CDT SAT JUN 18 2016
WIZ002-006>008-190045-
WASHBURN-SAWYER-BAYFIELD-BURNETT-
721 PM CDT SAT JUN 18 2016
...A LINE OF THUNDERSTORMS WILL AFFECT CENTRAL PORTIONS OF NORTHWEST
WISCONSIN...
AT 718 PM CDT...DEVELOPING THUNDERSTORMS WERE ALONG A LINE EXTENDING
FROM NEAR SEELEY TO 6 MILES NORTHEAST OF TREGO TO NEAR SHELL LAKE TO
6 MILES NORTHWEST OF CUMBERLAND...AND MOVING EAST AT 15 MPH.
WIND GUSTS UP TO 30 MPH...HEAVY DOWNPOURS...AND OCCASIONAL CLOUD TO
GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
SPOONER...HAYWARD...SHELL LAKE...TREGO...CABLE...STONE LAKE...SEELEY...
NAMEKAGON LAKE...LITTLE ROUND LAKE...SPRINGBROOK...SARONA...TOTAGATIC
LAKE...TOTAGATIC FLOWAGE...EARL...STANBERRY...SPOONER LAKE AND NELSON
LAKE.
SEEK SHELTER INSIDE A STURDY BUILDING AND AWAY FROM WINDOWS UNTIL
THESE STORMS PASS.
IF YOU ARE ON OR NEAR ONE OF THE MANY AREA LAKES...GET OFF OF THE
WATER IMMEDIATELY AND SEEK SHELTER ON SHORE INSIDE A STURDY BUILDING.
LAT...LON 4572 9215 4581 9206 4593 9184 4620 9150
4632 9098 4601 9137 4564 9180 4564 9215
TIME...MOT...LOC 0018Z 257DEG 14KT 4616 9147 4596 9172 4577 9193 4561
9212
WLThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:17 PM CDT | Special Weather Statement | DLH | Saint Louis | 13 min |
| Jun 18, 8:28 PM CDT | Special Weather Statement | DLH | 17 min | |
| Jun 18, 9:12 PM CDT | Special Weather Statement | DLH | Cook | 33 min |
| Jun 18, 11:28 PM CDT | Special Marine Warning | DLH | 32 min | |
| Jun 19, 7:22 AM CDT | Special Weather Statement | DLH | Koochiching | 23 min |
| Jun 19, 7:45 AM CDT | Special Weather Statement | DLH | Koochiching | 30 min |
| Jun 19, 8:06 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 39 min |
| Jun 19, 8:44 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching | 46 min |
| Jun 19, 9:27 AM CDT | Severe Thunderstorm Warning | DLH | Koochiching, Saint Louis | 50 min |
| Jun 19, 9:55 AM CDT | Small Craft Advisory | DLH | 36 hr | |
| Jun 19, 5:19 PM CDT | Special Weather Statement | DLH | Koochiching | 11 min |
| Jun 19, 5:28 PM CDT | Special Weather Statement | DLH | Cass | 17 min |
| Jun 19, 5:40 PM CDT | Special Weather Statement | DLH | 20 min | |
| Jun 19, 5:42 PM CDT | Special Weather Statement | DLH | Itasca | 18 min |
| Jun 19, 5:43 PM CDT | Special Weather Statement | DLH | Wadena | 32 min |
| Jun 19, 5:45 PM CDT | Special Weather Statement | DLH | Cass | 15 min |
| Jun 19, 5:56 PM CDT | Severe Thunderstorm Warning | DLH | Cass | 49 min |
| Jun 19, 6:00 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 45 min |
| Jun 19, 6:03 PM CDT | Severe Thunderstorm Warning | DLH | Aitkin, Cass, Itasca | 42 min |
| Jun 19, 6:08 PM CDT | Special Weather Statement | DLH | 22 min | |
| Jun 19, 6:10 PM CDT | Tornado Warning | DLH | Cass, Crow Wing | 50 min |
| Jun 19, 6:14 PM CDT | Tornado Warning | DLH | Aitkin, Itasca | 31 min |
| Jun 19, 6:15 PM CDT | Severe Thunderstorm Warning | DLH | Saint Louis | 15 min |
| Jun 19, 6:38 PM CDT | Severe Thunderstorm Warning | DLH | Itasca, Saint Louis | 52 min |
| Jun 19, 6:40 PM CDT | Tornado Warning | DLH | Aitkin, Itasca, Saint Louis | 50 min |
| Jun 19, 6:45 PM CDT | Tornado Warning | DLH | Saint Louis | 45 min |
| Jun 19, 6:55 PM CDT | Tornado Warning | DLH | Aitkin, Crow Wing | 50 min |
Nearby
Special Weather Statements in Wisconsin, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.